New York, 2003

Damaging Winds and Lightning Strike in New York, August 22, 2003

August 22, 2003 · NWS ALY · 4 events in 2 counties and zones

A strong cold front moved across eastern New York during the afternoon of August 22. Scattered thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong cold front moved across eastern New York during the afternoon of August 22. Scattered thunderstorms developed ahead of the front. A few of these became severe. A severe thunderstorm produced wind gusts that brought down powerlines in the city of Troy in Rensselaer County, which resulted in sporadic power losses. Another storm became severe in Columbia County as winds from it knocked down trees in Copake. More trees and power lines fell on the train tracks in Germantown. Lightning from the same storm struck a cross on top of the church in Hudson, partially destroying it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 22, 8:15 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 22, 8:15 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
915 AM EDT FRI AUG 22 2003

UPDATED WORKZONES AND GRIDS AVAILABLE. PLEASE REFER TO THE UPDATE
MARKED 910 AM.

.DISC...MODIFIED ALY RAOB...GIVEN THE ADJUSTED TEMPERATURE OF
87...GAVE US A SFC BASED CAPE > 3000 J/KG PLUGGING THIS READING
INTO THE MAGLENTA EQUATION NOW GIVE US A TORNADIC EVENT. THE SURFACE
BASED CAPES OFF THE ETA SOUNDINGS ARE NOT QUITE AS SCARY...CLOSER TO
2000 J/KG WHICH STILL GIVES US A MAJOR SEVERE EVENT FOR THIS
AFTERNOON
(> 10 EVENTS PROJECTED). THE PROBLEM IS THAT THERE APPEARS TO BE TWO
DISTINCT BOUNDARIES...THE PREFRONTAL TROUGH AND THE REAL COLD
FRONT...THAT WILL SLIP BY LATER THIS AFTERNOON AND EVENING
RESPECTIVELY. I SUSPECT THE PREFRONTAL WILL BE THE MAIN SHOW...WHICH
COULD SQUELCH THE FULL POTENTIAL JUICE OUT OF THE ATMOSPHERE. IF
NOT...THEN WE COULD BE TALKING OF A WHOPPER OF AN EVENT.

SPC HAS MOST OF OUR REGION IN SLIGHT RISK...AND WILL CERTAINLY KEEP
ENHANCED WORDING IN THE TEXT. THE REASON FOR THE UPDATE...WILL BE
JUST TO BETTER TIME CONVECTION...ALONG THE PRE-FRONTAL
TROUGH...WHICH IS WHAT THE NIGHT CREW (AND WE) WILL CONTINUE TO
FOCUS ON. ALSO...HAVE BACKED OFF CLOUDS A TAD...AND IN MY
VERSION...WILL RAISE TEMPS A CATEGORY ACROSS THE BOARD.

NO CHANGES TO LATER PERIODS.

.HYDROLOGICAL DISCUSSION...PLEASE REFER TO THE PREVIOUS DISCUSSION.

.ALY...NONE.

************PREVIOUS DISCUSSION******************

.DISC...FROPA XPCTD ACRS BULK OF FA FM NW-SE BTWN 14Z AND 20Z. WITH
THIS TIMING SVR POTENTIAL WL BE LMTD TO SE 1/3 RD OF FA WHICH IS
GNRLY WHERE SPC HAS SLIGHT RISK. ONCE ACTVTY ENDS TDY LOOKS LIKE A
LONG STRETCH OF DRY WX WITH TUE AFT BEING A PSBL EXCEPTION AS A WK
FNT DROPS SE OUT OF SRN CAN ON TUE.

.SHORT TERM...WKNG MCS THIS MRNG ACRS WRN AND CNTRL NY WHICH MDLS
DID NOT PICK UP ON. STL A DECENT AMOUNT OF LTG WITH CNVCTN AND
ACTVTY WL REQUIRE LIKELY POPS THIS MRNG ACRS NRN AND WRN ZONES. ONCE
FROPA OCCURS ACRS THIS AREA LATE MRNG PCPN SHLD QUICKLY DIMINISH.
CNTRL PTN OF FA WL BE CAUGHT IN BTWN MAIN AREAS OF ACTVTY AS CURRENT
CNVCTN LIKELY TO DIMINISH AS IT APPRCHS THIS AREA AND FROPA OCCURS
TOO ERLY TO FIRE ALLOT OF CNVCTN THIS AFT. SO WL HAVE LIKELY POPS NW
THIS AM...CHC POPS CNTRL PTN ALL DAY AND LIKELY POPS THIS AFT SE.
WHILE WND FIELDS NOT OVERLY IMPRESSIVE TDY...H8 20-25 KTS LATE MRNG
THRU MID AFT AND H3 JET MAX 50 TO 60 KTS SLICES THRU CNTRL PTN OF FA
MID AFT...BUT IMPRESSIVE THETA E RDG AT H8 AND CAPES IN 2000 TO 3000
J/KG RNG ACRS ERN CSTKLS...MID HDSN VLY...LITCHFIELD HILLS AND SRN
BERKS AT 18Z. THIS WILL BE THE MAIN AREA OF CNCRN AS WBZ HGHTS DROP
BLW 10000 FT AND LIS FALL TO -3 TO -6 RNG. BUFKIT STORM TYPE
INDICATES POTENTIAL FOR ISOLATED SUPERCELLS PSBL BTWN 16Z AND 20Z
ACRS THIS AREA. WL HNDL WITH ENHANCED WRDG IN THE ZONES.

.LONG TERM...DRY BUT COOL WX FOR MID TO LATE AUG ACRS FA OVR THE
WKND BFR MOD TREND ERLY NXT WEEK. SLIGHT CHC OF SHRA/TSRA TUE AFT
AHD OF A WK CDFNT DROPING SE OUT OF SRN CAN...OTHERWISE DRY FOR MCH
OF THE WEEK.

.HYDROLOGIC OUTLOOK...QPF AMTS TDY GNRLY A QUARTER TO A HALF INCH
ALTHOUGH NOT ALL LCTNS LIKELY TO SEE PCPN. ISOLATED 1 TO 2 INCH AMTS
PSBL IN ANY TRAINING TSTMS.

.ALY...NONE.
Hazardous weather outlook, Aug 22, 2:50 AM EST, 10 hours 40 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
350 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A POSSIBILITY OF SOME STRONG THUNDERSTORMS FROM LATE THIS
MORNING THROUGH MID AFTERNOON ACROSS THE SOUTHEAST CATSKILLS...MID
HUDSON VALLEY...LITCHFIELD HILLS AND SOUTHERN BERKSHIRES.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE MORNING OR EARLY AFTERNOON.

In the hours before

Special weather statement, Aug 22, 12:34 PM EST, 56 minutes before
NYZ053-054-221800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
134 PM EDT FRI AUG 22 2003

...STRONG THUNDERSTORMS IN RENSSELAER COUNTY...

AT 134 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM SUNDERLAND TO ADAMS...OR ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF MANCHESTER TO 5 MILES SOUTH OF NORTH
ADAMS...STATIONARY.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
EASTERN NEW YORK AND SOUTHERN VERMONT.

The radar

The Albany radar (KENX), 36 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Rensselaer

When
August 22, 1:30 PM EST
Where
Rensselaer County, Troy
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.750, -73.683

Thunderstorm Wind, Columbia

When
August 22, 3:30 PM EST
Where
Columbia County, Germantown
Measured
60 kt (69 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.133, -73.883

Thunderstorm Wind, Columbia

When
August 22, 3:30 PM EST
Where
Columbia County, Copake
Measured
60 kt (69 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -73.550

Lightning, Columbia

When
August 22, 3:30 PM EST
Where
Columbia County, Hudson
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332487, 5332488, 5332489, 5332490.